Wisconsin, 2015Hail and Damaging Winds in Wisconsin, August 14, 2015
August 14, 2015 · NWS MKX · 8 events in 5 counties and zones
A severe squall line moved south through eastern WI in conjunction with the passage of a trough of low pressure. Damaging straight line winds and large hail occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe squall line moved south through eastern WI in conjunction with the passage of a trough of low pressure. Damaging straight line winds and large hail occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 14, 1:13 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 14, 1:13 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT FRI AUG 14 2015
.SHORT TERM...
.TONIGHT AND SATURDAY...FORECAST CONFIDENCE...MEDIUM
STILL LOOKS LIKE THERE WILL BE A CHANCE FOR STORMS THIS AFTERNOON AS
A WEAK WAVES MOVES THROUGH...THOUGH STRUGGLING TO GET MUCH IN THE
WAY OF CUMULUS RIGHT NOW. HRRR HAS THE BEST HANDLE ON CONVECTION TO
THE NORTH AND EAST OF THE FORECAST AREA THOUGH...AND STILL SHOWS
CONVECTION DEVELOPING ACROSS THE FORECAST AREA MID TO LATE
AFTERNOON. HAVE THUS MAINTAINED POPS FOR NOW.
THOUGH A FEW STORMS COULD HANG ON INTO LATE EVENING...ANY STORMS
THAT DO DEVELOP WILL LIKELY DIMINISH DURING THE EVENING AS DAYTIME
HEATING IS LOST. SHOULD SEE MOSTLY CLEAR SKIES THEN LATER IN THE
NIGHT. WITH LIGHT WINDS IN PLACE...MAY SEE SOME FOG
DEVELOP...ESPECIALLY IN LOW LYING AREAS.
UPPER RIDGING WILL CONTINUE TO BUILD INTO THE AREA SATURDAY. TEMPS
ALOFT LOOK FAIRLY SIMILAR TO TODAY...SO WENT WITH SIMILAR HIGH
TEMPS. ONLY BIG DIFFERENCE IS NEAR THE LAKE...WHERE WINDS WILL TURN
ONSHORE BY AFTERNOON...KEEPING IT FROM GETTING AS HOT AS INLAND. MAY
SEE A FEW STORMS FIRE WITHIN AREA OF LOW LEVEL CONVERGENCE IN THE
AFTERNOON. MODELS ARE HIGHLIGHTING A CORRIDOR FROM THE SE TO NW
FORECAST AS HAVING THE BEST CHANCE. OTHERWISE...NOT SEEING A TRIGGER
FOR CONVECTIVE DEVELOPMENT UNDER THE RIDGE.
.SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE...HIGH
THE UPPER RIDGE EXTENDS FROM THE SOUTHWEST U.S. ACROSS SOUTHERN
WISCONSIN. THE 700 MB WINDS INCREASE ACROSS THE UPPER GREAT LAKES
AND SOUTHERN CANADA...BUT REMAIN WEAK OVER SOUTHERN WISCONSIN. THE
850 MB WINDS INCREASE A LITTLE MORE...BUT THE STRONGEST WINDS ARE
TO THE NORTH. THE 850 MB TEMPERATURES REMAIN NEAR 20 CELSIUS AS
THE 500 MB TEMPERATURES INCREASE. DESPITE STEEP LOW LEVEL LAPSE
RATES...THE MID LEVEL LAPSE RATES ARE NEAR 6 CELSIUS/KM...WITH
ONLY A SHALLOW LAYER OF MOISTURE NEAR 700 MB. THEREFORE SUNDAY
SHOULD NOT HAVE ANY THUNDERSTORM DEVELOPMENT.
925 TEMPERATURES RISE TO AROUND 28 CELSIUS...SO ANOTHER HOT DAY
IS EXPECTED. MOST PLACES SHOULD GET TO AT LEAST 90. APPEARS STEEP
LAPSE RATES WILL MIX OUT DEW POINTS AGAIN DURING THE AFTERNOON
THEREFORE HEAT INDEX VALUES SHOULD REMAIN BELOW ADVISORY CRITERIA.
.SUNDAY NIGHT AND MONDAY...FORECAST CONFIDENCE...HIGH
THE UPPER RIDGE SAGS SOUTH WITH AN UPPER LEVEL ZONAL FLOW ACROSS
THE U.S. CANADIAN BORDER AREA DROPPING TOWARDS SOUTHERN WISCONSIN.
AN 115 KNOT 250 MB UPPER JET WILL LIFT NORTH OF THE UPPER GREAT
LAKES LATER MONDAY. THIS INCREASES THE UPPER DIVERGENCE ACROSS
SOUTHERN WISCONSIN IN THE RIGHT ENTRANCE REGION OF THE JET. THE
850 MB THERMAL RIDGE MOVES ACROSS SOUTHERN WISCONSIN BUT COOLS A
LITTLE AS IT DOES. 850 MB DEW POINTS INCREASE TO 10 TO 13 CELSIUS.
THE 850 MB WINDS ARE RATHER WEAK AROUND 20 KNOTS.
A WEAK COLD FRONT MOVES TOWARDS SOUTHERN WISCONSIN DURING THIS
PERIOD BUT THE FRONTAL PASSAGE IS SLOWER AND DOES NOT MOVE ACROSS
SOUTHERN WISCONSIN YET ON THE GFS.
ZERO TO 1 KM CAPE IS WEAKER AT ONLY AROUND 500 TO 1000 JOULES/KG
WITH MID LEVEL LAPSE RATES AROUND 5.7 CELSIUS/KM. THE GFS HAS
SOME PRECIPITATION MONDAY...BUT IT IS FAIRLY LIGHT.
.LONG TERM...
.MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE...MEDIUM
THE UPPER LEVEL ZONAL FLOW BECOMES MORE WEST SOUTHWEST AS A
SHORTWAVE MOVES ACROSS THE NORTHERN ROCKIES.
THE GFS STALLS THE FRONT ACROSS SOUTHERN WISCONSIN AS HIGH
PRESSURE MOVES ACROSS LAKE SUPERIOR AND SOUTHERN CANADA.
THE 00Z ECMWF STALLS THE FRONT ACROSS NORTHERN OR CENTRAL
ILLINOIS. AS A RESULT THE GFS BRINGS A MODERATE AMOUNT OF
PRECIPITATION TUESDAY...WHILE THE 00Z ECMWF IS MAINLY DRY.
.TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
THE GFS AND ECMWF MOVES THE TROUGH ACROSS THE UPPER AND MID
MISSISSIPPI VALLEY LATER WEDNESDAY AND WEDNESDAY NIGHT.
PRECIPITATION CONTINUES TUESDAY NIGHT AND WEDNESDAY AS THE GFS
TAKES A STRONG LOW INTO NORTHERN WISCONSIN. PREFER THE WEAKER AND
SLOWER LOW ON THE ECMWF WHICH BRINGS MOST OF THE PRECIPITATION
WEDNESDAY.
.THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM
A ZONAL FLOW AGAIN DEVELOPS IN THE MID/UPPER LEVELS ACROSS THE
NORTHERN U.S. WITH THE ECMWF SHOWING MORE OF A TROUGH NEAR THE
NORTHWEST U.S. FRIDAY.
BOTH THE GFS AND ECMWF ARE DRY THURSDAY...WITH THE 12Z GFS
BRINGING A QUICKER SOUTH FLOW AND WARM AIR ADVECTION.
BOTH THE 12Z GFS AND 00Z ECMWF KEEP A LOW OVER THE HIGH PLAINS
FRIDAY WITH SOME PRECIPITATION MAINLY JUST NORTHWEST OF THE
FORECAST AREA.
&&
.AVIATION/00Z TAFS/...
STILL THINK A FEW STORMS MAY DEVELOP THIS AFTERNOON AS A WEAK WAVE
MOVES THROUGH. ANY STORMS THAT TO FORM WILL PROBABLY DIMINISH IN THE
EVENING AS DAYTIME HEATING IS LOST.
COULD SEE SOME FOG IN A FEW SPOTS TONIGHT...ESPECIALLY IN LOW LYING
AREAS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
SATURDAY.
A COUPLE MODELS ARE FIRING OFF A FEW STORMS SATURDAY AFTERNOON
WITHIN A ZONE OF LOW LEVEL CONVERGENCE. MODELS ARE HIGHLIGHTING A
CORRIDOR FROM THE SE TO NW FORECAST AS HAVING THE BEST CHANCE.
OTHERWISE...LOOKS MAINLY DRY AS STRONG UPPER RIDGING LEANS EASTWARD
INTO THE AREA.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TONIGHT/SATURDAY AND AVIATION/MARINE...DDV
SATURDAY NIGHT THROUGH FRIDAY...HENTZ
Hazardous weather outlook, Aug 14, 2:20 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT FRI AUG 14 2015
WIZ046-047-051-052-056>060-062>072-152030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
320 PM CDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
HEAT INDEX VALUES WILL APPROACH 95 THROUGH LATE AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
WITH PASSAGE OF A WEAK TROUGH. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS WITH STRONG WINDS AND HAIL MAINLY NORTH OF A SPRING
GREEN TO BELOIT LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
HEAT INDEX VALUES WILL BE AROUND 95 SATURDAY AFTERNOON AND EARLY
EVENING...WITH SOME COOLING POSSIBLE ALONG THE LAKE MICHIGAN
SHORE. HEAT INDEX VALUES WILL APPROACH 95 AGAIN SUNDAY AFTERNOON
AND EARLY EVENING.
CHANCES FOR THUNDERSTORMS RETURN LATE SUNDAY NIGHT THROUGH MONDAY
NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
LOW PRESSURE MOVING TOWARD WISCONSIN WEDNESDAY WILL BRING CHANCES
FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE
CHANCE FOR STORMS LINGERING THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LMZ643>646-152030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
320 PM CDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS...INTO THE EVENING...WITH
PASSAGE OF A WEAK TROUGH. THE STORMS COULD PRODUCE STRONG WINDS
AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
CHANCES FOR THUNDERSTORMS RETURN MONDAY AND MONDAY NIGHT WITH A
COLD FRONT.
LOW PRESSURE MOVING TOWARD WISCONSIN WEDNESDAY WILL BRING CHANCES
FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE
CHANCE FOR STORMS LINGERING THROUGH THURSDAY.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 14, 4:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CDT FRI AUG 14 2015
WIZ051-052-142245-
SHEBOYGAN-FOND DU LAC-
500 PM CDT FRI AUG 14 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHEBOYGAN AND
NORTHEASTERN FOND DU LAC COUNTIES...
AT 459 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
APPLETON...MOVING SOUTH AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
NORTH FOND DU LAC AROUND 535 PM CDT.
FOND DU LAC AROUND 540 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSONVILLE...
JOHNSBURG...PIPE...LAMARTINE...MOUNT CALVARY...ST. CLOUD...
GREENBUSH...GLENBEULAH...MARYTOWN AND PEEBLES.
BOATERS ON LAKE WINNEBAGO SHOULD SEEK SAFE HARBOR.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4372 8866 4389 8859 4389 8841 4394 8840
4394 8817 4389 8816 4389 8774 4381 8773
4376 8770
TIME...MOT...LOC 2159Z 005DEG 38KT 4420 8831
HENTZSpecial weather statement, Aug 14, 4:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
504 PM CDT FRI AUG 14 2015
WIZ052-142245-
SHEBOYGAN-
504 PM CDT FRI AUG 14 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHEBOYGAN
COUNTY...
AT 502 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 16 MILES
NORTHWEST OF MANITOWOC...MOVING SOUTH AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
ELKHART LAKE AROUND 540 PM CDT.
SHEBOYGAN...PLYMOUTH...SHEBOYGAN FALLS...HOWARDS GROVE AND KOHLER
AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSONVILLE...HAVEN
AND GLENBEULAH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4374 8771 4372 8771 4368 8804 4369 8804
4389 8807 4389 8774 4386 8773 4381 8773
4376 8770
TIME...MOT...LOC 2202Z 348DEG 30KT 4417 8796
HENTZSpecial weather statement, Aug 14, 4:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT FRI AUG 14 2015
WIZ059-060-066-142315-
MILWAUKEE-OZAUKEE-WASHINGTON-
543 PM CDT FRI AUG 14 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON AND
OZAUKEE COUNTIES...
AT 542 PM CDT...A STRONG THUNDERSTORM WAS OVER NEWBURG...OR NEAR
SAUKVILLE...MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WEST BEND...MEQUON...GRAFTON...CEDARBURG...PORT WASHINGTON...FOX
POINT...SAUKVILLE...BAYSIDE...THIENSVILLE...FREDONIA...NEWBURG AND
WAUBEKA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4338 8787 4330 8789 4326 8791 4324 8791
4321 8790 4320 8790 4318 8788 4316 8789
4343 8816 4354 8796 4343 8783
TIME...MOT...LOC 2242Z 323DEG 29KT 4343 8800
HENTZThunderstorm Wind, Sheboygan
- When
- August 14, 4:55 PM CST to 5:10 PM CST
- Where
- Sheboygan County, 0.81 mi NE of Edwards to 2.38 mi NNW of Kohler Andrae State Park
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.888, -87.818
Numerous trees down and some powerlines down.
Thunderstorm Wind, Sheboygan
- When
- August 14, 4:56 PM CST
- Where
- Sheboygan County, 0.74 mi E of Haven
- Measured
- 51 kt (59 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 43.852, -87.735
A flag pole fell on an individual, who suffered a broken arm, at the Whistling Straits golf course during the PGA Championship. The leaderboard was also blown over.
Hail, Fond du Lac
- When
- August 14, 5:30 PM CST
- Where
- Fond du Lac County, 0.85 mi NW of Oakfield
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.690, -88.560
Thunderstorm Wind, Washington
- When
- August 14, 5:55 PM CST
- Where
- Washington County, 1.51 mi W of Hartford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -88.410
Numerous 8 inch to 2 foot diameter branches down. A branch landed on a garage.
Hail, Waukesha
- When
- August 14, 6:27 PM CST
- Where
- Waukesha County, 2.5 mi SE of Downtown Waukesha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.994, -88.185
Hail, Milwaukee
- When
- August 14, 6:32 PM CST
- Where
- Milwaukee County, 2.13 mi SSE of Greendale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -87.990
Large hail with 30 to 35 mph wind gusts.
Hail, Waukesha
- When
- August 14, 6:33 PM CST
- Where
- Waukesha County, 2.31 mi SSE of Edgewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.040, -88.280
Hail, Waukesha
- When
- August 14, 6:48 PM CST
- Where
- Waukesha County, 1.71 mi SW of Edgewood
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.050, -88.320
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 14 to 16, 201548 injured · 4 events
- Hail and Damaging Winds in Wisconsin, August 14, 2015$65,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 14, 2015$40,000 · 1.25 in hail · 6 events
- Damaging Winds in Texas, August 14, 2015$45,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, August 14, 2015$35,000 · 1 in hail · 5 events
- Damaging Winds in Michigan, August 14, 2015$4,000 · 56 kt wind · 23 events
- Marine Thunderstorm Winds in Lake St. Clair, August 14, 20152 injured · 54 kt wind · 3 events
- Damaging Winds in Montana, August 14, 201562 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201560 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201552 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 20155 events
- Wildfire in Washington, August 14 to 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599211, 599273, 599196, 599274, 599271, 599197, 599200, 599202.